Discussion in 'The Watercooler' started by Kathy813, Sep 11, 2007.

  1. Kathy813

    Kathy813 Well-Known Member Staff Member

    Does anyone have any experience with Fosamax? I had a bone density test and the doctor said I had osteopenia (pre-osteoporosis) with a t score of -1.5. He suggested that I start Fosamax.

    I researched it when I got home and was surprised to see site after site of complaints about serious side effects.

    I am now rethinking the whole thing. Any nurses out there? Would a serious regimen of a calcium supplement and exercise work instead?

    by the way, I am small-boned and petite and from what I have read, that might explain the t score. I hate to take a serious medication with possible serious side effects if it is not absolutely necessary.

    I would appreciate any advice or personal experience with this medication.

  2. Nancy

    Nancy Well-Known Member Staff Member

    Kathy I couldn't tolerate Fosomax but my dr switched me to Actonel and I have no side effects at all. My t score is -3.0, trust me you don't want this to get any worse. You need 1500 mg calcium supplements besides the bone density medications. Since I've been on the Actonel my bone densities have shown some improvement.

    Try the Fosomax and if you have side effects ask him to try the Actonel and they also have Boniva if that doesn;t work.

  3. fedup

    fedup New Member

    I've been taking Fosamax for a couple of years. I have osteopenia, too. I don't know of any side effects. With the calcium, you might want to ask your Dr. about a vitamin D supplement- it helps by increasing the absorption of the calcium, I believe.

    There are several Calcium supplements out there. I would try the Fosamax= my Dr. started me on a small dose, taken daily. When I had no side effects, he upped it to the once a week Fosamax/vit D. I also take a supplement of vitamin D due to other issues. I think it is 50,000 units every two weeks for 3 months, the once a month. I know the clacium supplments come in a once a month pill, and I believe there is a once a year pill that just come out.
  4. crazymama30

    crazymama30 Active Member

    I think the medications are better than osteoporosis. Take calcium too, but not more than 500mg at a time as your body cannot absorb more than that at once. There are certain foods you do not want to take calcium with, but I cannot remember which. YOu could go see a dietician (RD) to see how you can boost your calcium absorption.
  5. Kjs

    Kjs Guest

    I'm in the same boat. same diagnosis. Only my T scale was much worse. fosamx doesn't seem to have ill side effects for me..when I can remember to take it. Can't beleive how hard it is to remember a simple pill once a week. I think it is more the not eating before I remember it.

    I was told to take Caltrate D also. Along with prescription vitamins twice a day.

    Good luck.
  6. DammitJanet

    DammitJanet Well-Known Member Staff Member

    I dont have this problem least I dont know I have

    The one thing I have heard about the taking of the Fosamax type medications is having to alert dentists because these type drugs can do something and during dental work your jaw can get messed up. Dont ask me how or why. I just read it and said...hmmmm.

    Maybe talk to a pharmacist about side effects and whether or not it is worth it to go on the medication?
  7. Kathy813

    Kathy813 Well-Known Member Staff Member


    I had read about the jaw problems when I was researching the drug. Evidently, there are problems with bone regrowth and healing after dental surgery such as tooth extractions.

    I did ask my pharmacist yesterday (actually, there were two of them at the pharmacy) and neither one had heard of any problems from people taking Fosamax. They said that a lot of their customers are on it. They looked up the side effects and told me the same thing that I already had found out for myself.

    So I guess I will try it. I am worried about reports of bone and joint pain as I had an unexplained bout with that about ten years ago and am not eager to have those problems again.

    I don't like getting older.

  8. Kjs

    Kjs Guest

    on the other hand...if you go with no calcium suppliment or nothing for your bones you may just fracture them. That would be very painful.